The drug irinotecan helps kill colon cancer cells, but this chemotherapy can also cause intestinal side effects: Up to 90% of patients treated with the drug get diarrhea. It turns out a patient’s microbiome may be to blame, reports a research team led by Matthew R. Redinbo of the University of North Carolina, Chapel Hill (Chem. Biol. 2015, DOI: 10.1016/j.chembiol.2015.08.005). Inside a patient’s body, irinotecan is attached to a sugar called glucuronic acid, helping to protect healthy cells from the drug’s toxicity and to eventually excrete the compound. Meanwhile, a variety of intestinal bacteria have enzymes, called β-glucuronidases, that help the microbes scavenge all possible sugars that come their way. These bacterial enzymes clip off the glucuronic acid, thereby converting the drug to a diarrhea-causing agent. Redinbo and colleagues show that inhibiting the bacterial enzymes prevents diarrhea in mice given irinotecan and doesn’t interfere with the drug’s cancer-killing capacity. The team suggests that giving β-glucuronidase inhibitors at the same time as the cancer drug could help minimize the side effects. They add that this strategy might also help minimize intestinal side effects of other medicines, such as nonsteroidal anti-inflammatory drugs, which also chemically link to glucuronic acid.